Hail, Okfuskee
- When
- April 4, 3:05 PM CST
- Where
- Okfuskee County, 2 mi SE of Boley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -96.455
A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance translated from New Mexico to western Oklahoma on the 4th. A warm front over northern Texas moved northward into central and eastern Oklahoma, as low pressure developed along it from northwestern Texas into southwestern Missouri by late evening. Marginal instability combined with strong wind shear over the area to produce an environment that supported large hail and damaging wind. Severe thunderstorms developed across central and eastern Oklahoma during the afternoon and evening hours. The strongest storms produced hail up to baseball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 4, 1:51 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 251 PM CDT Tue Apr 4 2017 .DISCUSSION... Vigorous upper wave currently moving out of the Texas panhandle will approach from the west this afternoon/evening with the threat for severe weather. Surface low was located east of Fredrick with a warm front extending into northeast Oklahoma. As surface low tracks northeast, warm front is forecast to lift north to near I-44 by mid/late afternoon. Strong to severe thunderstorms will likely develop near the frontal boundary across northeast Oklahoma by late afternoon as cap continues to erode with strong surface heating. Moderate instability, coupled with strong shear, will initially support a large hail threat with storms transitioning to a hail/damaging wind threat as convective line moves into northwest Arkansas this evening. There is a limited tornado threat with any supercells that develop near the warm front across NE OK, however the main inhibiting factor remains the lack of deeper low level moisture. Main severe threat will end shortly after midnight as storms move east of northwest Arkansas. Behind departing system, cold/breezy conditions are expected into the day Wednesday with scattered showers across NE OK/NW AR. Surface high settles over the region Thursday night and with clear skies a freeze appears likely over portions of Eastern Oklahoma and northwest Arkansas early Friday morning. Upper ridge begins to build back into the Southern Plains Friday into the early part of the weekend with warmer conditions. Strong upper jet streak will move out of the desert southwest during the day Sunday with showers/thunderstorm chances increasing along approaching Pacific front Sunday night into Monday. && .PRELIMINARY POINT TEMPS/POPS... TUL 48 63 42 66 / 80 30 10 0 FSM 54 63 42 67 / 80 40 10 0 MLC 52 66 41 69 / 70 20 10 0 BVO 45 63 36 68 / 80 30 10 0 FYV 48 56 36 61 / 80 50 10 0 BYV 50 56 41 60 / 80 50 10 0 MKO 50 62 40 67 / 80 30 10 0 MIO 48 60 39 62 / 80 50 10 0 F10 50 64 41 68 / 60 20 10 0 HHW 52 66 41 70 / 50 10 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....12
Hazardous Weather Outlook National Weather Service Tulsa OK 1259 PM CDT Tue Apr 4 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1259 PM CDT Tue Apr 4 2017 ...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Mainly Northeast and East Central Oklahoma into far Northwest Arkansas. ONSET...After 4 pm. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 4 pm. AREA AT GREATEST RISK...Along and just southeast of Interstate 44. FLASH FLOOD. RISK...Limited. AREA...North of Interstate 40. ONSET...after 6 pm. HEAVY RAIN. RISK...Limited. AREA...North of Interstate 40. ONSET...After 6 pm. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast OKlahoma. ONSET...After Midnight. FIRE WEATHER DANGER. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered severe thunderstorms are expected to develop between 3 and 5 pm this afternoon in advance of an area of low pressure tracking from southwest Oklahoma to southwest Missouri. Winds aloft will be favorable for supercells to develop and large hail up to softball size is possible with the strongest storms. A limited tornado potential will exist in advance of the area of low pressure and along a stalled frontal boundary which is expected to be near, or just south of, Interstate 44 by late this afternoon. Low level moisture will be a limiting factor for the tornadic potential, however locally intense outflow winds may also result in vicinity of any supercells. Storms will spread into western Arkansas by the early evening hours. Instability will be less across this area, however the passing strong storm system will help maintain some risk of severe weather through the evening hours. The severe weather potential will end around midnight. Locally heavy rainfall is possible north of Interstate 40 this evening into tonight as widespread rains develop. A strong cold front will follow the storms system with strong northerly winds spreading into the region tonight. There will also be a limited fire spread potential through late afternoon along and south of Interstate 40 as temperature warm to around 80 degrees with south winds of 10 to 20 mph. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...High Wind Potential. THURSDAY through FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Gusty winds and much cooler temperatures will prevail on Wednesday. Temperatures will warm by the weekend with gusty southerly winds returning on Saturday. Thunderstorm chances return by early next week. weather.gov/tulsa Contains additional information.
The Norman radar (KTLX), 76 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
44 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs and blew shingles from the roof of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690770, 690771, 690772, 690773, 690775, 690777, 690778, 690779, 690780, 690781, 690782, 690783, 690785, 690795, 690804, 690808, 690810, 690813, 690814, 690815, 690816, 690818, 690819, 690820, 690821, 690822, 690825, 690826, 690827, 690828, 690829, 690830, 690831, 690832, 690833, 690834, 690835, 690836, 690837, 690838, and more.